Alabama, 2014

Hail and Damaging Winds in Alabama, June 6, 2014

June 6, 2014 · NWS BMX · 12 events in 9 counties and zones

A high pressure ridge over the southern Plains States produced northwest flow across Alabama. The air mass across central Alabama was moderately unstable with surface based CAPE values expected to be in the 2500-3500 J/Kg and 0-6km wind shear values of 35 to 40 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A high pressure ridge over the southern Plains States produced northwest flow across Alabama. The air mass across central Alabama was moderately unstable with surface based CAPE values expected to be in the 2500-3500 J/Kg and 0-6km wind shear values of 35 to 40 knots. Upper level impulses moving through the northwest flow triggered numerous thunderstorms in the afternoon and early evening, with some of the storms producing wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 6, 12:20 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 6, 12:20 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
120 PM CDT FRI JUN 6 2014

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

HEATING UP NICELY THIS MORNING AS WE DID NOT HAVE AS MUCH CLOUD
COVER TO DEAL WITH EARLY ON THIS FRIDAY...SO RUNNING A FEW DEGREES
WARMER THAN YESTERDAY UNDERSTANDABLY. THUS...WE ARE SEEING
CONVECTION POPPING UP EARLIER THANKS TO THIS HEATING. POPS/WEATHER
ALREADY NICELY HANDLING THE DEVELOPMENT. DID UP HIGH TEMPERATURES
A COUPLE OF DEGREES BUT DID NOT WANT TO RAISE THEM TOO MUCH AS
EXPECTING CUMULUS DEVELOPMENT TO CONTINUE. THAT AND CONVECTION IN
THIS NORTHWEST FLOW WILL SLOW DOWN THE WARMING SOME. UPDATE
ALREADY OUT.

08/MK

&&

.AVIATION...
18Z TAF DISCUSSION.

CONVECTION IS GETTING GOING MUCH EARLIER TODAY MUCH IN THANKS TO
LESS CLOUD COVER EARLY ON DURING THE MORNING...ALLOWING THINGS TO
HEAT UP QUICKER AND CONVECTION TO COMMENCE. LESS CHANCES AT
MGM/TOI EARLY ON BUT ACTIVITY SHOULD PROGRESS SOUTHWARD DURING THE
AFTERNOON. A FEW STORMS COULD GET STRONG BY LATE AFTERNOON.

NOTE: SOME MISSING DATA AT MGM...BUT SHOULD BE TEMPORARY AS TECHS
ARE WORKING ON EQUIPMENT AT THIS TIME.

08/MK

&&

.PREV DISCUSSION...
/ISSUED 310 AM CDT FRI JUN 6 2014/

CURRENT WATER VAPOR AND RUC ANALYSIS INDICATES THE NEXT UPPER LEVEL
SHORTWAVE TROUGH BACK TO THE WEST ACROSS THE LOWER MISSISSIPPI RIVER
VALLEY. IR IMAGERY AND LIGHTNING DATA INDICATES AN AREA OF SHOWERS
AND THUNDERSTORMS ACROSS NORTHERN ARKANSAS AND SOUTHERN MISSOURI.
THIS ACTIVITY HAS BEEN DECREASING IN INTENSITY OVER THE LAST FEW
HOURS WITH WARMING CLOUD TOPS. HI-RES MODELS INDICATE THAT THIS
ACTIVITY WILL CONTINUE TO WEAKEN AND MOVE ALONG AN EAST SOUTHEAST
TRAJECTORY. THIS ACTIVITY WILL NEAR THE CWA BORDER AROUND SUNRISE AS
IT CONTINUES TO DECAY. AGAIN...THIS EARLY MORNING ACTIVITY WILL LAY
DOWN A BOUNDARY FOR CONVECTION TO FORM ALONG LATER THIS AFTERNOON.
BOUNDARY LAYER MOISTURE REMAINS PLENTIFUL WITH SURFACE DEW POINTS IN
THE UPPER 60S TO LOW 70S. PW VALUES THIS AFTERNOON ARE EXPECTED TO
BE NEAR 2 INCHES. THIS VALUE IS NEAR THE 90TH PERCENTILE FOR THIS
TIME OF YEAR. THEREFORE...WENT WITH LIKELY POPS FOR THIS
AFTERNOON ACROSS MUCH OF CENTRAL ALABAMA. EXPECT TEMPERATURES TODAY
WILL WARM INTO THE UPPER 80S TO LOW 90S WITH SURFACE DEW POINTS IN
THE UPPER 60S TO LOW 70S. THESE PARAMETERS WILL PRODUCE SBCAPE
VALUES OF 2000-3500 J/KG. IN ADDITION...AS THE SHORTWAVE TROUGH
MOVES ACROSS THE AREA THE 0-6 KM DEEP LAYER SHEAR WILL INCREASE TO
35-45 KTS LATER THIS AFTERNOON WITH THE HIGHEST VALUES ACROSS
WESTERN PORTIONS OF CENTRAL ALABAMA. BASED ON THE PARAMETERS BEST
CHANCES FOR SEVERE WEATHER APPEAR TO BE OVER THE WESTERN HALF OF THE
STATE BUT WITH THE HIGH INSTABILITY ACROSS THE REMAINDER OF THE
AREA...CANNOT RULE OUT A SEVERE STORM ANYWHERE IN THE FORECAST AREA.
THE MAIN THREATS WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE
HAIL. THE MAIN TIME FRAME FOR SEVERE STORMS WILL BE FROM 2 TO 10 PM
THIS AFTERNOON AND EVENING. CONVECTION SHOULD BE MOSTLY DIURNALLY
DRIVEN AND EXPECT COVERAGE AND INTENSITY WILL DECREASE SHORTLY AFTER
SUNSET.

MOISTURE AND INSTABILITY REMAIN RATHER UNCHANGED OVER THE WEEKEND
BUT THE MAIN DIFFERENCE WILL BE THE LACK OF ANY SHORTWAVE TROUGH.
MODELS INDICATE THAT UPPER LEVEL HEIGHTS INCREASE SOME AS A WEAK
RIDGE TRIES TO MOVE IN FROM THE WEST. EXPECT SHOWERS AND
THUNDERSTORMS WILL FORM ALONG SURFACE BOUNDARIES FROM THE PREVIOUS
DAYS CONVECTION. PW VALUES WILL REMAIN AROUND 1.75-2.00 INCHES.
HOWEVER...DUE TO THE SLIGHTLY HIGHER HEIGHTS...HAVE KEPT POPS IN THE
CHANCE CATEGORY. A STRONG STORM CANNOT BE RULED OUT DUE TO THE HIGH
INSTABILITY ACROSS THE AREA BUT NOT EXPECTING ANY SEVERE WEATHER DUE
TO THE DECREASE IN DEEP LAYER SHEAR.

MODELS HAVE COME INTO BETTER AGREEMENT FOR THE BEGINNING TO MIDDLE
PORTIONS OF NEXT WEEK. BOTH THE GFS AND ECMWF INDICATE AN UPPER
LEVEL TROUGH MOVING ACROSS THE CENTRAL CONUS WITH A CLOSED UPPER LOW
DEVELOPING ACROSS THE MID-MISSISSIPPI RIVER VALLEY. THIS WILL KEEP
THE FORECAST AREA IN A MOISTURE RICH ENVIRONMENT AND HAVE CONTINUED
WITH POPS HIGHER THAN CLIMATOLOGICAL AVERAGES THROUGHOUT MUCH OF NEXT
WEEK.

05/MA

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  88  68  88  68 /  50  30  30  50  30
ANNISTON    68  88  70  87  71 /  50  40  30  40  30
BIRMINGHAM  71  89  72  89  71 /  40  30  30  40  30
TUSCALOOSA  71  91  72  91  71 /  30  30  30  40  20
CALERA      70  89  71  89  71 /  40  30  30  40  30
AUBURN      69  87  70  86  70 /  60  40  20  40  30
MONTGOMERY  71  91  72  91  72 /  40  40  20  40  20
TROY        70  90  71  90  71 /  60  50  20  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/05
Hazardous weather outlook, Jun 6, 10:56 AM CST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1156 AM CDT FRI JUN 6 2014

ALZ011>015-017>050-071700-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1156 AM CDT FRI JUN 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL ALABAMA
THROUGH AROUND 10 PM...AS A STATIONARY FRONTAL BOUNDARY MEANDERS
ACROSS CENTRAL ALABAMA. DAMAGING WINDS...LARGE HAIL...AND
LOCALIZED FLOODING WILL BE THE THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THIS AFTERNOON AND TONIGHT.

08/MK

In the hours before

Special weather statement, Jun 6, 12:37 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
137 PM CDT FRI JUN 6 2014

ALZ026-027-061900-
ST. CLAIR AL-TALLADEGA AL-
137 PM CDT FRI JUN 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TALLADEGA AND SOUTHERN
ST. CLAIR COUNTIES UNTIL 200 PM CDT...

AT 132 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR PELL CITY...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  RIVERSIDE...
  LINCOLN...
  HONDA MANUFACTURING OF ALABAMA...
  EASTABOGA...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3368 8614 3368 8606 3365 8603 3360 8602
      3360 8600 3359 8599 3353 8628 3364 8635
      3372 8617
TIME...MOT...LOC 1837Z 254DEG 16KT 3361 8625

61

The radar

The Northeast Alabama radar (KHTX), 104 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Blount

When
June 6, 1:45 PM CST
Where
Blount County, 2.34 mi NW of Blountsville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.102, -86.611

Several trees uprooted on Highway 51.

Thunderstorm Wind, Blount

When
June 6, 1:57 PM CST
Where
Blount County, 0.69 mi S of Blount Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.920, -86.800

Several trees uprooted on Highway 31.

Thunderstorm Wind, Calhoun

When
June 6, 2:08 PM CST
Where
Calhoun County, 2.4 mi WSW of Rabbittown
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.790, -85.690

Several trees were uprooted and one building destroyed near the intersection of Highway 9 and Old Alabama 9.

Thunderstorm Wind, St. Clair

When
June 6, 2:37 PM CST
Where
St. Clair County, 3.74 mi SSW of Ashville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.782, -86.279

Several trees were uprooted and blown into power lines.

Thunderstorm Wind, Elmore

When
June 6, 3:28 PM CST
Where
Elmore County, 0.29 mi SSE of Red Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.676, -85.929

Several trees uprooted and blocking the road at the intersection of Cherokee Heights Road and Martin Dam Road.

Thunderstorm Wind, Tallapoosa

When
June 6, 3:28 PM CST
Where
Tallapoosa County, 6.54 mi WSW of Barnesville
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.680, -85.910

Several trees uprooted near Martin Dam.

Thunderstorm Wind, Tuscaloosa

When
June 6, 3:39 PM CST
Where
Tuscaloosa County, 3.22 mi NE of Abernant
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.318, -87.168

Several trees uprooted on Rockhouse Road.

Thunderstorm Wind, Tallapoosa

When
June 6, 3:40 PM CST
Where
Tallapoosa County, Carrville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.550, -85.870

Power lines reported down near the intersection of Notasulga Road and Macedonia Road.

Hail, Chilton

When
June 6, 4:50 PM CST
Where
Chilton County, 1.35 mi ENE of Falakto
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.810, -86.580

Thunderstorm Wind, Tallapoosa

When
June 6, 5:05 PM CST
Where
Tallapoosa County, 79.53 mi W of Russel Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.140, -87.330

Several trees uprooted along Hagler Coaling Road.

Thunderstorm Wind, Lowndes

When
June 6, 5:28 PM CST
Where
Lowndes County, 0.58 mi E of Lowndesboro
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.280, -86.610

Several trees uprooted near Lowndesboro.

Thunderstorm Wind, Bullock

When
June 6, 6:05 PM CST
Where
Bullock County, 2.08 mi W of Perote
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.950, -85.735

Several trees uprooted along County Road 8.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526648, 526649, 526655, 526661, 526663, 526668, 526670, 526669, 526672, 526674, 526679, 526684.